Kentucky, 2022

Flash Flooding and Debris Flow in Kentucky, August 6, 2022

August 6, 2022 · NWS JKL · 9 events in 5 counties and zones

With a high pressure center sitting east of the state, Kentucky, along with much of the Deep South found themselves in a strong return flow pattern. This consisted of S to SW winds which were able to pump in ample moisture and warm air from the Gulf of Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

With a high pressure center sitting east of the state, Kentucky, along with much of the Deep South found themselves in a strong return flow pattern. This consisted of S to SW winds which were able to pump in ample moisture and warm air from the Gulf of Mexico. However, with no boundaries or airmass changes nearby, the flow aloft was not very strong. High moisture and weak flow materialized into slow moving showers and thunderstorms throughout the day on Saturday. As locations saw rain persist throughout the day, isolated instances of flooding and flash flooding were reported across portions of Rockcastle, Powell, Laurel, Jackson, and Estill Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 6, 5:36 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 6, 5:36 AM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
636 AM EDT Sat Aug 6 2022

.UPDATE...
Issued at 630 AM EDT SAT AUG 6 2022

Starting to see training of storms across the western part of the
area this morning. Already one flash flood warning out for
portions of Wayne and Pulaski counties, and expect that more
issues will present themselves as the day progresses. Made some
minor adjustments to the grids, but overall forecast remains on
track. Updates sent to NDFD and web servers.

&&

.SHORT TERM...(Today through Sunday)
Issued at 255 AM EDT SAT AUG 6 2022

Fairly stagnant pattern this weekend with an elongated shortwave
over the OH valley, and weak surface high pressure over the central
Appalachians. As was anticipated, after a brief break late last
night, additional convection has developed early this morning across
the Bluegrass with some lighter showers to the south across the
Cumberland region. CAMS are in decent agreement today showing
multiple waves of precip today into tonight before activity wanes
late tonight into early Sunday. SPC mesoanalysis shows PWAT values
of 1.7-2.0 inches across eastern KY this morning, and latest HREF
shows those values continuing today before dropping off slightly to
1.6-1.8 inches on Sunday. With this deep moisture in place, and CAMS
showing multiple waves of convection throughout the day, opted to
extend the flood watch until midnight tonight, as there is still
some concern of localized flash flooding if multiple storms pass
over the same area. High temps this afternoon are forecast to be in
the low to mid 80s, but like yesterday timing of rainfall may hold
some areas a bit lower. Will hold a slight chance of showers or
thunderstorms through the overnight period, with low temps in the
upper 60s to around 70.

Upper level energy retrogrades to the west a bit on Sunday.
Convection will be more diurnally driven, with scattered showers and
thunderstorms developing mainly during the afternoon into the early
evening. Afternoon high temps will be in the mid to upper 80s.

.LONG TERM...(Sunday night through Friday)
Issued at 333 AM EDT SAT AUG 6 2022

The period will kick off with high pressure planted across the
western borders of the Carolinas, while a surface low and cold front
set their sights on the region towards mid week. Upper level
analysis depicts a retreating ridge across the East Coast, while an
expansive 594 dam high lays across much of the Western USA. A
shortwave will be digging out of the Upper Mississippi Valley,
paving the way for the best PoPs of the period (70-90%). Guidance
has come into better agreement with timing, as this slow moving
boundary approaches late Monday night and looks to make it all the
way through by early Thursday morning. There are some differences
after frontal passage on how far south the boundary will
progress, and inevitably our chances at seeing some rainfall, but
have veered dry Thursday evening and onward given the rising
heights and decent agreement within ensemble runs.

In terms of overall expectations, Monday will generally be the
generic Summer-time convection. Showers and thunderstorms will be
best during peak heating (afternoon and early evening), gradually
diminishing post-sunset. Soundings identify long-skinny CAPE (~2000
J/kg), weak upper level support, 1.85" PWATs, and high freezing
levels (~14k). This set up favors slow moving storms, efficient
rainfall, and the opportunity for localized heavy downpours. Though
confidence is low, can't entirely rule out an isolated instance of
flash flooding in a persistent storm or in an area that has seen
repeated rainfall. By Tuesday, the cold front will be crawling
through Southern Indiana and into Western Kentucky. PWATs will
increase on southwesterly flow through the day and into Wednesday,
peaking around 2". This is around 2 standard deviations above the
norm for early August. Instability will continue to stay more than
sufficient, but shear remains very weak. Storm motions will be a
little more progressive than the early work week, but still
concerning in terms of flash flooding potential- especially with the
better forcing, high PWATs, greater instability, and deep warm
layer. Any training or persistent storms could lead to some
instances of flash flooding/hydro concerns, especially if antecedent
soil conditions are fairly saturated starting off. The biggest
concern as of now will be on Wednesday, with QPF between 1 and 1.5".
This is also shown within the EFI, where values range between 0.6
and 0.7 - an indicator for unusually high QPF for early August. A
few strong storms also can't be ruled out, mainly during the later
half of the day

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
ISSUED AT 630 AM EDT SAT AUG 6 2022

Scattered showers and thunderstorms are expected today and
tonight, and brief flight restrictions are possible during periods
of heavy rain. Winds are light and variable this morning becoming
SW around 5 kts this afternoon. Some patchy fog is possible
overnight, especially in areas that see heavy rain today and
tonight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for KYZ044-050>052-058>060-068-
069-079-080-083>088-104-106>120.

&&

UPDATE...CMF
SHORT TERM...CMF
LONG TERM...BB
AVIATION...CMF
Hazardous weather outlook, Aug 6, 1:57 AM EST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
257 AM EDT Sat Aug 6 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071000-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
257 AM EDT Sat Aug 6 2022

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are expected today through early tonight, and could
bring locally heavy rainfall. This may result in flash flooding,
especially if multiple storms pass over the same area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will be a persistent threat of thunderstorms at times
through Thursday. Thunderstorms will be slow moving and could
bring locally heavy rainfall, leading to problems with high water.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any occurrences of flooding.

CMF/BB

The radar

The Jackson,KY radar (KJKL), 63 km away, was scanning. The volume nearest the first event began at 12:22 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 1 debris flow. Local standard time, as filed.

Flash Flood, Powell

When
August 6, 7:22 AM EST to 9:00 AM EST
Where
Powell County, 0.67 mi SW of Waltersville to 0.63 mi SW of Waltersville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.865, -83.940

High water was reported over the road on Adams Ridge Road.

Flash Flood, Estill

When
August 6, 7:42 AM EST to 12:00 PM EST
Where
Estill County, 1.03 mi WSW of Jinks to 0.56 mi W of Jinks
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.596, -84.048

Water was flowing over Red Lick Road near the community of Jinks.

Flash Flood, Jackson

When
August 6, 8:00 AM EST to 12:00 PM EST
Where
Jackson County, 0.35 mi ENE of Mc Kee to 0.3 mi E of Mc Kee
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.431, -83.994

The State Police reported water surrounding a home on Water Street in McKee. Rescue officials were en route at the time of the report.

Flash Flood, Estill

When
August 6, 8:48 AM EST to 1:00 PM EST
Where
Estill County, 0.56 mi SSE of Shade to 1.46 mi SE of Texola
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.642, -83.867

Local law enforcement reported residents were cut off by flash flooding in the Buck Creek area.

Flash Flood, Jackson

When
August 6, 10:15 AM EST to 1:00 PM EST
Where
Jackson County, 0.3 mi S of Bradshaw to 0.47 mi WSW of Mc Kee
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.426, -83.971

Dispatch relayed that there were multiple reports of flooding and high water throughout the McKee community.

Flash Flood, Rockcastle

When
August 6, 10:50 AM EST to 2:15 PM EST
Where
Rockcastle County, 1.56 mi WSW of Hummel to 1.3 mi WSW of Hummel
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.388, -84.294

Water was reported on the road near the beginning of Hummel Road.

Flash Flood, Rockcastle

When
August 6, 11:00 AM EST to 1:00 PM EST
Where
Rockcastle County, 0.29 mi SSW of Conway to 0.55 mi SW of Conway
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.466, -84.332

Water was reported on KY-1505 near the intersection with KY-25.

Debris Flow, Estill

When
August 6, 11:25 AM EST
Where
Estill County, 1.78 mi N of Barnes Mountain to 1.82 mi NNE of Barnes Mountain
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.656, -83.923

Estill County Emergency Management and dispatch reported a large mudslide half way up Barnes Mountain Road.

Flash Flood, Laurel

When
August 6, 11:30 AM EST to 1:00 PM EST
Where
Laurel County, 0.13 mi SSE of Hazel Patch to 0.13 mi SSW of Hazel Patch
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.228, -84.199

High water was reported over Hazel Patch Road at Hazel Patch Creek near the intersection with KY-25.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053145, 1053149, 1053147, 1053150, 1053148, 1053143, 1053144, 1053152, 1053146.